Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 30, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 26, 2009, 5:05 AM CDT for 4 counties in Kansas. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 26, 2009, 5:05 AM CDT (10:05 UTC)
- Expired
- Apr 26, 2009, 5:45 AM CDT
- In force
- 40 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Edwards County, KS, Pawnee County, KS, Rush County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 84 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 26, 5:28 AM CDT | HAIL 1.25 | 6 Nne Larned, KS | 1.25 INCH HAIL FELL FROM 525 AM TO 530 AM. |
| Apr 26, 5:30 AM CDT | HAIL 1 | 3 W Larned, KS | |
| Apr 26, 5:35 AM CDT | HAIL 1 | 8 Nnw Larned, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1149 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 261005
SVRDDC
KSC047-145-165-185-261045-
/O.NEW.KDDC.SV.W.0030.090426T1005Z-090426T1045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
505 AM CDT SUN APR 26 2009
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN RUSH COUNTY IN CENTRAL KANSAS.
NORTHWESTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS.
PAWNEE COUNTY IN SOUTH CENTRAL KANSAS.
NORTHWESTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 545 AM CDT
* AT 503 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES
SOUTHEAST OF SANFORD...MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
SANFORD...
FRIZELL...
LARNED...
RADIUM...
SHAFFER...
RURAL RESIDENCES OF NORTHWESTERN EDWARDS...NORTHWESTERN STAFFORD...
PAWNEE AND SOUTHEASTERN RUSH COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3786 9954 3811 9956 3855 9903 3826 9902
3826 9873 3825 9873
TIME...MOT...LOC 1005Z 238DEG 25KT 3816 9925
$$
GERARD1 follow-up statement
000
WWUS53 KDDC 261030
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
530 AM CDT SUN APR 26 2009
KSC145-165-261045-
/O.CON.KDDC.SV.W.0030.000000T0000Z-090426T1045Z/
RUSH KS-PAWNEE KS-
530 AM CDT SUN APR 26 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR PAWNEE AND SOUTHEASTERN RUSH COUNTIES...
AT 529 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES NORTH OF
LARNED...MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
LARNED...
SHAFFER...
RURAL RESIDENCES OF PAWNEE AND SOUTHEASTERN RUSH COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3800 9924 3821 9943 3855 9903 3826 9902
3825 9891 3817 9891
TIME...MOT...LOC 1031Z 232DEG 29KT 3824 9910
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 3:45 AM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Apr 26, 3:45 AM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 345 AM CDT SUN APR 26 2009 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGE WILL BE THE SEVERE WEATHER POTENTIAL FOR THIS AFTERNOON AND TONIGHT. A FAIRLY COMPLICATED PATTERN WILL MAKE FOR A TRICKY FORECAST TODAY. SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY STRETCHING FROM THE EXTREME NORTHERN TEXAS PANHANDLE THROUGH MEDICINE LODGE AND ON INTO NORTHEAST KANSAS. THE EASTERN PART OF THIS BOUNDARY HAS BEEN SLOWLY LIFTING NORTH INTO SOUTH CENTRAL KANSAS EARLY THIS MORNING WITH SLOWLY RISING TEMPERATURES FROM DODGE CITY SOUTHEAST TO MEDICINE LODGE. FARTHER WEST...WINDS HAVE BACKED AROUND TO THE NORTH IN RESPONSE TO A SHORT WAVE DISTURBANCE LIFTING OUT OF COLORADO INTO NEBRASKA EARLY THIS MORNING. BOTH THE GFS AND NAM HAVE BEEN STRUGGLING WITH THE SURFACE FEATURES EARLY THIS MORNING. WHILE THE NAM PICKED UP ON THE SURFACE RESPONSE TO THE EXITING SHORTWAVE...IT SEEMS TO BE A LITTLE TOO AGGRESSIVE WITH THE SOUTHEASTWARD EXTENT OF THE FRONT TODAY AS IT MOVES IT TO NEAR MEDICINE LODGE THIS AFTERNOON. THE GFS HAS THE FRONT FROM HAYS TO ELKHART AT 18Z WHICH SEEMS A LITTLE TOO FAR WEST GIVEN THE CURRENT CONDITIONS. THINK THE FRONT COULD SET UP FROM GREAT BEND TO NEAR DODGE CITY AND ASHLAND BY EARLY AFTERNOON BUT DO NOT HAVE A HUGE AMOUNT OF CONFIDENCE IN THAT IDEA. THE MODELS CONTINUE TO SHOW THE AREA COMING UNDER THE RIGHT ENTRANCE REGION OF AN UPPER LEVEL JET STREAK. WITH THE INCREASED UVV OVERHEAD...THINK THAT THUNDERSTORMS COULD BE INITIATING BY EARLY AFTERNOON ALONG THE FRONTAL BOUNDARY AS WELL AS FARTHER SOUTH ALONG THE INTERSECTING DRYLINE IN THE EAST TEXAS PANHANDLE. WITH THE UPPER FLOW BECOMING MORE MERIDIONAL WITH TIME AHEAD OF THE APPROACHING WAVE OVER THE WESTERN CONUS WE SHOULD SEE A PERIOD OF SEVERAL HOURS WITH STORMS DEVELOPING AND MOVING NORTHEAST ALONG THE BOUNDARY. WILL HAVE TO WATCH FOR AREAS OF HEAVY RAIN/POSSIBLE FLOODING AS PW VALUES RISE TO 1.5 INCHES INTO SOUTH CENTRAL KANSAS THIS AFTERNOON. THE OTHER CONCERN I HAVE IS THE POTENTIAL FOR RED FLAG CONDITIONS OVER THE FAR SOUTHWEST CWA THIS AFTERNOON. MODEL SOUNDINGS FROM THE NAM AND GFS SHOW THE ATMOSPHERE BECOMING WELL MIXED THIS AFTERNOON. THIS WILL BE DEPENDANT ON WHETHER THE FRONTAL BOUNDARY CAN MIX OUT THERE THIS AFTERNOON. FOR NOW WILL NOT GO WITH ANY HEADLINE BUT WILL MENTION THE POSSIBILITY IN THE FWF AND HWO. THE UPPER SYSTEM APPROACHING FROM THE WEST WILL MOVE EAST OVER THE CENTRAL HIGH PLAINS LATE TONIGHT AND MONDAY. THIS SHOULD BRING AN END TO PRECIPITATION CHANCES ACROSS SOUTHWEST KANSAS BY MIDDAY MONDAY. GERARD DAYS 3-7... ALL THE MODELS, INITIALLY STARTING WITH THE ECMWF, HAVE BACKED AWAY FROM THE EXPLOSIVE SEVERE WEATHER SCENARIO ADVERTISED FOR THE WEDNESDAY TO FRIDAY TIME FRAME. THE MODELS NOW SHEAR OUT THE SYSTEM ACROSS THE NORTHERN PLAINS, WITH A COLD COOL UPPER VORTEX SLIDING INTO SE CANADA AND THE GREAT LAKES BY LATE WEEK. A MINOR WAVE MAY BRING A ROUND OF SHOWERS BY WEDNESDAY. A MID LEVEL BAROCLINIC ZONE WILL BECOME ESTABLISHED BY LATE WEEK. AMPLE LOW LEVEL MOISTURE AND WEAK WARM ADVECTION COULD RESULT IN A FEW SHOWERS ON FRIDAY. MAXES WERE LOWERED FOR FRI-SAT AS COOL HIGH IS EXPECTED TO NOSE DOWN THE PLAINS. THE CANADIAN/ECMWF BRING A FAIRLY STRONG SHORTWAVE TROUGH INTO THE PLAINS BY SATURDAY ALONG WITH ANOTHER CHANCE OF STORMS. && .AVIATION... IFR/LIFR CIGS WILL PERSIST AT GCK/HYS/DDC THROUGH 12-14Z IN A WARM ADVECTION PATTERN BEFORE GRADUALLY IMPROVING THEREAFTER. DDC IS VERY CLOSE TO THE SFC WARM FRONT AS OF 8Z AND MAY FLUCTUATE BETWEEN MVFR AND IFR THIS MORNING BEFORE IMPROVING BY MID MORNING. FINCH && .PRELIMINARY POINT TEMPS/POPS... DDC 73 51 63 40 / 50 50 20 10 GCK 70 46 62 39 / 30 40 10 10 EHA 74 45 68 41 / 20 30 0 10 LBL 74 46 67 42 / 30 40 0 10 HYS 71 47 60 36 / 50 60 30 0 P28 76 58 65 43 / 60 60 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/24
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 5:43 AM CDT | Tornado Warning | DDC | Pawnee, Stafford | 29 min |
| Apr 26, 11:18 AM CDT | Special Weather Statement | DDC | Kiowa | 42 min |
| Apr 26, 11:42 AM CDT | Severe Thunderstorm Warning | DDC | Comanche | 48 min |
| Apr 26, 11:51 AM CDT | Special Weather Statement | DDC | Edwards | 39 min |
| Apr 26, 11:58 AM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 47 min |
| Apr 26, 12:03 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 42 min |
| Apr 26, 12:09 PM CDT | Tornado Warning | DDC | Clark, Comanche, Kiowa | 36 min |
| Apr 26, 12:11 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 49 min |
| Apr 26, 12:25 PM CDT | Tornado Warning | DDC | Edwards, Kiowa, Pratt, Stafford | 35 min |
| Apr 26, 12:37 PM CDT | Tornado Warning | DDC | Clark, Comanche | 18 min |
| Apr 26, 12:45 PM CDT | Tornado Warning | DDC | Comanche, Kiowa | 30 min |
| Apr 26, 1:17 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Edwards, Kiowa, Pratt, Stafford | 43 min |
| Apr 26, 1:29 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 42 min |
| Apr 26, 1:42 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Kiowa | 48 min |
| Apr 26, 2:01 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa, Pratt | 44 min |
| Apr 26, 2:25 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 31 min |
| Apr 26, 2:53 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa, Pratt | 52 min |
| Apr 26, 4:01 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 44 min |
| Apr 26, 4:40 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 65 min |
| Apr 26, 4:52 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 53 min |
| Apr 26, 4:59 PM CDT | Tornado Warning | DDC | Barber | 32 min |
| Apr 26, 6:54 PM CDT | Red Flag Warning | DDC | Morton, Seward, Stevens | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.